BG
EN
Facebook Twitter YouTube - Email

Risks

Risk of addiction 

The use of ecstasy may lead to psychological addiction. Although the users do not develop physiological dependence, when they stop using, they may suffer from unpleasant withdrawal symptoms and a strong urge to use again.

Whether a person will develop an addiction and, if so, what the severity of the withdrawal symptoms will be, depend on factors such as the frequency of the use, its duration, the dose, the individual psychological and physiological characteristics of the person.

In addition to the strong urge to use, the withdrawal symptoms could be:

  • Fatigue,
  • Anxiety; confusion,
  • Sleep disturbances,
  • Loss of appetite,
  • Irritability; mood swings,
  • Memory and concentration problems,
  • Panic attacks; paranoia; psychosis,
  • Depression.

Tolerance

Long-term frequent use of ecstasy may lead to development of tolerance, which means that the users need to increase the dose in order to get the desired effects of MDMA – the feelings of closeness and empathy. However, the increased dosage is associated with increased negative effects. Some people develop tolerance faster than others do.

In general, it is pointless to use MDMA in two or more days in a row. The user will have a greatly diminished experience the second day. The diminished experience of the pleasant effects may last from 7 days up to 2-3 weeks after the initial use – the time, which the brain needs to replenish its depleted supply of serotonin.

Risk of overdose

Overdose may occur when taking too much ecstasy and when taking a smaller amount, but in combination with alcohol or other stimulants. Another cause for overdose could be the content of the pills – they may contain unknown substances with unknown quantities. For example, a number of deaths have been registered in Europe and Canada caused by the use of tablets, containing PMMA instead of MDMA.

Some of the overdose symptoms could be:

  • Very high temperature, overheating,
  • Very high blood pressure,
  • Arrhythmia and rapid heartbeat (tachycardia),
  • Hallucinations,
  • Seizures,
  • Possible death caused by a heart attack, brain haemorrhage, blood clots, kidney failure.